Alert archive / West Virginia / Flash Flood Warnings in 2005

Flash Flood Warning 16, NWS Charleston, WV

July 29, 2005Pocahontas County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 29, 2005, 4:15 PM EDT for Pocahontas County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2005, 4:15 PM EDT (20:15 UTC)
Expired
Jul 29, 2005, 6:15 PM EDT
In force
2 hr
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Pocahontas County, WV

The radar

The Roanoke radar (KFCX), 161 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 292016
FFWRLX
WVC075-292215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
415 PM EDT FRI JUL 29 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  POCAHONTAS COUNTY IN WEST VIRGINIA

* UNTIL 615 PM EDT.

* AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RAINFALL       
  ESTIMATES OF AROUND 2 TO 3 INCHES HAVE FALLEN ACROSS GREENBANK     
  EAST TO THE HIGHLAND COUNTY BORDER.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING   
INCLUDE...GREENBANK AND AREAS EASTWARD...INCLUDING CAMP ALLEGHENY.

TURN AROUND AND DONT DROWN. DO NOT DRIVE YOUR VEHICLE INTO AREAS
WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT
TO ALLOW YOUR CAR TO CROSS SAFELY. RAPIDLY RISING WATER MAY ENGULF
YOUR VEHICLE AND ITS OCCUPANTS AND SWEEP THEM AWAY.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3837 7988 3834 7962 3852 7962 3848 7986

$$

11

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:00 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 29, 3:00 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT FRI JUL 29 2005

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...

FORECAST AREA STILL RIDING ON THE FENCE BETWEEN THE MUCH DRIER AIR
AND THE SUMMER MUGGIES TO THE E/SE. A SUBTLE MID LEVEL WAVE MOVG NE
THRU SW VA...LEAVING HIGHEST POPS EARLY THIS EVENING IN GREENBRIER
VLY/POCAHONTAS CO. SLOW MOVING CONVECTION.  WEAK NE FLOW AT 2/3 THSD
IS TRYING TO BRING THE DRIER AIR MASS INTO HTS AND ERN KY CURRENTLY.

HAVE FOG FORMING AFTER 04Z...MOST WIDESPREAD CNTRL WV INTO SRN COAL
FIELDS INCLUDING CRW.  NO OTHER BIG CHANGES.

AREAS OF FG WL BURN OFF BY MID MRNG YIELDING TO A MCLR SKY TMRW
XCPT FOR THE MTNS WHERE LOW LEVEL EQUIV POT TEMP REMAIN HIGH ALONG
WITH DECENT INSTABILITY...CONTINUED WITH LOW POPS THERE AND DRY
ELSW.

ANY RW ACTIVITY TMRW WL DISSIPATE AFT DUSK AND FG FORMATION IS
PSBL IN THE MTNS GIVEN CELLULAR TYPE CLOUD STRUCTURE ANTICIPATED SAT.
SAME WX STORY PERSISTS SUNDAY WITH BEST CHC OF QPF IN THE MTNS
WITH WK UPSLOPE AND INVERTED H8 TROF.

MONDAY FRONT PUSHES OFF TO THE SOUTH AND EAST WITH INCREASING
ANTICYCLONIC FLOW. H8 TEMPS CONT TO WARM AS THEY PUSH 20C IN THE
OH RVR VLY. THIS SPELLS A RETURN TO 90F DEGREE TEMPS IN THE WRN
ZNS WITH LOWER 80S IN THE EAST. MODEST INSTABILITY IS
PEGGED...HOWEVER A LOT OF DRY AIR AT MID AND HIGH LVLS SHOULD
NEGATED AFTN/EVNG TSTM POT. OPTED TO LEAVE THINGS DRY ATT AND
REEXAMINE ON LATER SHIFTS.

MAX/MINT CONT TO BE UNDERPLAYED BY THE MAV...ESPECIALLY OVER PKB-
HTS...THEREFORE UP THEM A CAT DURING THE DAY AND NIGHT.

&&

.PREVIOUS DISCUSSION...
(ISSUED 126 PM EDT FRI JUL 29 2005)

AVIATION...

STRONG MOISTURE GRADIENT ALONG WESTERN SLOPES NR CKB-CRW LINE AT 17Z.
WEAK MID LEVEL WAVE MOVG SLOWLY NE ENHANCING PCPN ALONG WRN NC
INITO SW VA. STILL THINK SLOW MOVING SHWRS/TSTORMS COULD FORMING
OVER WV MTNS BKW-EKN VCNTY 18-00Z...BUT COVERAGE GREATER FURTHER
E/SE ALONG EASTERN SLOPES.

FOG MAY BE A HOUR OR 2 LATER IN FORMING OVERNIGHT...MAINLY ON WRN
EDGE OF HIGHER DEW POINGTS...SAY CKB-CRW.

PREVIOUS DISCUSSION...
(ISSUED 1158 AM EDT FRI JUL 29 2005)

LONG TERM (TUESDAY THROUGH FRIDAY)...

MID LVL ANTICYCLONE HIGHLIGHTS XTNDD FCST WITH H5 HGTS HANGING
AROUND 588DM DAYS 4 -7. GFS PRINTS OUT QPF THUR ALONG THE OH
RVR...BUT HARD TO FIND A TRIGGER AND EVEN THEN STRENGTH OF H7 CAP
SHOULD KEEP THINGS DRY. ROLLED WITH DRY WX TUES THROUGH FRI WHILE
CONTINUING THE TREND OF RUNNING MAX/MINT A FEW DEGREES ABOVE THE
MEX. LOWER 90S RETURN TO THE OH RVR COMMUNITIES NEXT WEEK WITH 20C
AT H8 AND LTL IN THE WAY OF CLD CVR.

PREVIOUS DISCUSSION...
(ISSUED 1045 AM EDT FRI JUL 29 2005)

SHORT TERM (REST OF TODAY)...

GETTING HARDER TO LOCATE THE LEFTOVER FRONTAL BOUNDARY TO THE SE OF
CRW.  FORECAST AREA STILL RESIDES IN LARGE MOISTURE GRADIENT. 12Z
SOUNDINGS FROM PIT AND ILN DRY...BUT NOT RNK.  EVEN AFTER ALL THESE
YEARS...WE STILL MISS THEE OLDE HTS SOUNDING.  SURFACE DEW POINT AT
CRW STILL 70...WHILE 50S ARE SEEN IN PERRY COUNTY.

VERY WEAK FLOW THRU MID LEVELS.  ANY SHOWER/TSTORM WILL BE SLOW
MOVING...PROBABLY MOVING FROM 270 DEGREES LESS THAT 15 KNOTS.

NAM SUGGEST MOST LOW LEVEL CONVERGENCE...IN THE WEAK FLOW...IS
ACTUALLY HIGHER AT MIDDAY OVER MOUNTAINS...THAN WEAKENS BY LATE IN
THE DAY.

ADDED SOME FOG OVERNIGHT FOR PORTIONS OF WESTERN LOWLANDS...A FEW
HOURS LATER IN FORMING THAN LAST NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...KTB/29
Hazardous weather outlook, Jul 29, 3:45 AM EDT, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
345 AM EDT FRI JUL 29 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-301000-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON-VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-
WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
345 AM EDT FRI JUL 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA...
SOUTHEAST OHIO...VIRGINIA...OH AND KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 29, 3:27 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
327 PM EDT FRI JUL 29 2005

WVZ046-292015-
POCAHONTAS-
327 PM EDT FRI JUL 29 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR PORTIONS OF EXTREME EASTERN POCAHONTAS COUNTY.

AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL POCAHONTAS COUNTY...OR ABOUT 8
MILES EAST OF GREENBANK.  THE THUNDERSTORMS WERE NEARLY STATIONARY.

* THE STRONG STORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF
  THE INDICATED COUNTY...OF THE MONONGAHELA NATIONAL FOREST NEAR
  BLACK RUN AND NORTH FORK.

SLOW MOVING THUNDERSTORMS ARE PRODUCING RAINFALL RATES OF AN INCH TO
AN INCH AND A HALF PER HOUR. THIS MAY CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

11

Nearby

Flash Flood Warnings in West Virginia, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.